Texas, 2012

Hail in Texas, May 26, 2012

May 26, 2012 · NWS MAF · 1 event in 1 county or zone

An upper level trough was present across the Western United States with an area of surface low pressure across far West Texas and Southeast New Mexico. Sufficient instability and moisture were present across the area with a dryline across far West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was present across the Western United States with an area of surface low pressure across far West Texas and Southeast New Mexico. Sufficient instability and moisture were present across the area with a dryline across far West Texas. These conditions resulted in thunderstorm development across the dryline and the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 5:15 PM CST, 12 minutes earlier.

Area forecast discussion, May 26, 5:15 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT SAT MAY 26 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A DRYLINE ACROSS EXTREME WEST TEXAS/EASTERN NEW MEXICO BORDER WILL
GENERATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION
THROUGH MID EVENING. PLACED TEMPO THUNDERSTORMS WITH MVFR
CONDITIONS AT KCNM...KHOB... KINK...KPEQ CLOSEST TO THE DRYLINE
THROUGH 03Z THIS EVENING. AFTER 03Z VFR CONDITIONS ARE EXPECTED AT
THE TERMINALS EXCEPT AT KMAF WHERE MVFR CEILINGS WILL DEVELOP AT
11Z AND CONTINUE THROUGH 15Z. SOUTHEAST WINDS OF 15 TO 30 MPH AND
GUSTY IS EXPECTED UNTIL AFTER MIDNIGHT...THAN DIMINISHING TO 5 TO
15 MPH THROUGH MID SUNDAY MORNING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

12
Hazardous weather outlook, May 26, 11:38 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 PM CDT SAT MAY 26 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1236 PM CDT SAT MAY 26 2012 /1136 AM MDT SAT MAY 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND WEST OF A GAIL...TO MIDLAND...TO BIG BEND
LINE. SOME SEVERE STORMS WILL BE POSSIBLE AND WOULD BE ACCOMPANIED
BY FREQUENT LIGHTNING...LARGE HAIL...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SUNDAY...AND A FIRE WEATHER
WATCH IS IN EFFECT.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. A FEW
STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG GUSTY WINDS
BEING THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON.
.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 26, 3:30 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT SAT MAY 26 2012

TXZ058-067-074-262200-
WARD-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
430 PM CDT SAT MAY 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
REEVES AND WESTERN WARD COUNTIES UNTIL 500 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MENTONE THROUGH
BALMORHEA AT 425 PM CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UPWARDS OF 50 MPH ARE THE MAIN THREATS
WITH THESE THUNDERSTORMS.

IMPACTED LOCATIONS INCLUDE MENTONE... PECOS... TOYAH... VERHALEN...
BALMORHEA... STATE HIGHWAY 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 26, 4:02 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT SAT MAY 26 2012

TXZ058>060-067-074-262245-
LOVING-WARD-WINKLER-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
502 PM CDT SAT MAY 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING REEVES...SOUTHEASTERN LOVING...SOUTHWESTERN WINKLER AND
WESTERN WARD COUNTIES UNTIL 545 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED SOUTH OF WINK THROUGH
BALMORHEA AT 458 PM CDT...MOVING NORTHEAST AT 20 MPH.

IMPACTED LOCATIONS INCLUDE WINK... MENTONE... BARSTOW... PECOS...
TOYAH... VERHALEN... BALMORHEA. PEOPLE TRAVELING ALONG INTERSTATE
20... STATE HIGHWAY 17... AND U.S. 285 IN THESE COUNTIES MAY ALSO BE
IMPACTED BY THESE THUNDERSTORMS.

SMALL HAIL... WIND GUSTS UPWARDS OF 50 MPH... AND CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 26, 4:44 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT SAT MAY 26 2012

TXZ079>081-262315-
BIG BEND AREA-PRESIDIO VALLEY-MARFA PLATEAU-
544 PM CDT SAT MAY 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 615 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF TERLINGUA AT
544 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM CONTAINS HAIL
AND GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 26, 5:12 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT SAT MAY 26 2012

TXZ060-262345-
WINKLER-
612 PM CDT SAT MAY 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL WINKLER COUNTY UNTIL 645 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF WINK AT 612 PM
CDT...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL IMPACT WINK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 26, 5:18 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT SAT MAY 26 2012

TXZ058-074-075-080-081-270000-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
618 PM CDT SAT MAY 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER...SOUTH
CENTRAL REEVES...SOUTHEASTERN JEFF DAVIS AND WEST CENTRAL PECOS
COUNTIES UNTIL 700 PM CDT...

THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WERE LOCATED 5 MILES
NORTHWEST OF ALPINE AND 10 MILES SOUTH OF ALPINE AT 618 PM CDT...
MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 26, 5:23 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT SAT MAY 26 2012

NMZ028-034-TXZ058-059-262345-
LOVING-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
623 PM CDT SAT MAY 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN CULBERSON...NORTHWESTERN LOVING...NORTHWESTERN
REEVES...SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 645 PM
CDT/545 PM MDT/...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES WEST OF ORLA AT 622
PM CDT/522 PM MDT/...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING/900 PM MDT SATURDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.

&&

The radar

The Midland/Odessa radar (KMAF), 226 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brewster

When
May 26, 5:27 PM CST to 5:32 PM CST
Where
Brewster County, 7 mi SE of Alpine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.298, -103.587

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375502.